Join Our Email List
During the COVID-19 pandemic, poison centers across the country have seen increases in certain types of poisonings. These poisoning risks will be of concern to teachers, nurses and other staff … Continue reading →
What are benzodiazepines?
Benzodiazepines are a group of drugs that may be prescribed to treat anxiety, panic attacks, insomnia (trouble sleeping) and seizures. Some examples are alprazolam (Xanax), diazepam (Valium), lorazepam (Ativan) and clonazepam (Klonopin).
Benzodiazepines are safe when taken in the right way. They can be dangerous if:
What are the side effects of benzodiazepines?
Even when you take a benzodiazepine in the right way, as instructed by your doctor, you may have some side effects. You may:
Long-term use of benzodiazepines can lead to tolerance and dependence, or even addiction. If you stop taking a benzodiazepine you may have withdrawal symptoms.
In addition, long-term use can lead to memory problems, depression and anxiety.
What are the symptoms of benzodiazepine poisoning?
If you use a benzodiazepine in the wrong way, you may:
Someone who has taken a benzodiazepine with a sedative like alcohol or an opioid may be snoring and look like they are sleeping soundly. But this may be a sign that they are having trouble breathing. Get them help right away.
What can you do about benzodiazepine poisoning?
If someone has taken a benzodiazepine in a way that could be harmful, call the poison center at 1-800-222-1222, chat online or text POISON to 85511.
We can also answer other questions you have about benzodiazepines.
|If someone has passed out, is not breathing or is having trouble breathing, call 911 right away.|
How can you prevent benzodiazepine poisoning?
Use benzodiazepines safely:
Store benzodiazepines safely:
Get rid of benzodiazepines safely:
See our medication page for more medication safety tips, including information on keeping young children and teens safe.
Last Updated: Friday July 8th 2016